Journal Article

Self‐reference and the Languages of Arithmetic<sup>†</sup>

Richard G. Heck

in Philosophia Mathematica

Volume 15, issue 1, pages 1-29
Published in print February 2007 | ISSN: 0031-8019
Published online January 2007 | e-ISSN: 1744-6406 | DOI:
Self‐reference and the Languages of Arithmetic†

More Like This

Show all results sharing these subjects:

  • Philosophy of Mathematics and Logic
  • Mathematics


Show Summary Details


I here investigate the sense in which diagonalization allows one to construct sentences that are self‐referential. Truly self‐referential sentences cannot be constructed in the standard language of arithmetic: There is a simple theory of truth that is intuitively inconsistent but is consistent with Peano arithmetic, as standardly formulated. True self‐reference is possible only if we expand the language to include function‐symbols for all primitive recursive functions. This language is therefore the natural setting for investigations of self‐reference.

Journal Article.  10506 words.  Illustrated.

Subjects: Philosophy of Mathematics and Logic ; Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.